Printer Friendly

Antibiotics may increase risk of sudden heart death.

Byline: BY JOHN VON RADOWITZ

A RANGE of commonly prescribed drugs including antibiotics may be responsible for around 15,000 sudden deaths each year in Europe and the United States, researchers said today.

The drugs interfere with electrical activity controlling heartbeat. A study in the Netherlands found they were associated with a three-fold increased risk of sudden death due to cardiac arrest.

Two of the drugs are the antibiotics erythromycin and clarithromycin.

Others on the risk list are cisapride and domperidone, used to treat gastro-intestinal conditions, and the anti-psychotic medications chlorpromazine, haloperidol and pimozide.

The findings emerged from a study of 775 cases of sudden heart death.

Researchers found that the seven drugs were probably responsible for 320 of these deaths. This equated to about 15,000 deaths per year across Europe and the United States.

But the study's senior author, Dr Bruno Stricker, from the Erasmus Medical Centre in Rotterdam, said that although the findings were significant, it was important to keep them in proportion.

He said: 'These drugs are vital treatments for serious conditions in many cases, so it is essential that patients should not stop taking them on their own initiative.'

The findings appeared today in the European Heart Journal.

Dr Stricker said the risk of sudden heart death was highest among those who had been on the drugs for less than about 90 days.

It was significantly increased among users of gastro-intestinal (GI) medication and anti-psychotics. The highest risk level was for those taking higher daily doses of GI or anti-psychotic drugs.

The risk also tended to be higher among women than men and among older patients.

Prof Peter Weissberg, medical director of the British Heart Foundation, said: 'This study reveals that certain people taking particular medicines may have a slightly higher increase in the risk of arrhythmia.

'However, this is still a very rare phenomenon.

'Patients should not take any new medications without first discussing it with their doctor
COPYRIGHT 2005 MGN Ltd.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2005 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Publication:Daily Post (Liverpool, England)
Date:May 11, 2005
Words:324
Previous Article:Conman targeted elderly.
Next Article:Bill Gleeson: A beautiful and lucrative game.


Related Articles
Warning against using erythromycin (even orally) while using protease inhibitors or certain other drugs.
Heart risk from GP medicine.
Drugs in death link.
Erythromycin risks.
Being depressed could break your heart, literally.

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters